Online Shopping Customer Service 0300 3033380*
Home

Shopping Cart

Health Advice
Main Menu
Newsletter

Name:

Email:

Painkillers may be making over a million headaches worse PDF Print Email

Following new guidance from the National Institute of Health and Cllinical Excellence (NICE) on the treatment of headaches more than a million people in Britain have been warned they may be making their headaches worse by taking too many painkillers.

 

The warning from NICE says that taking too many painkillers can lead to a "vicious cycle" of constant, crippling headaches.
The type of headaches associated with overuse of headache treatments is not yet fully understood but is a well-established condition where long-term use of painkillers, such as aspirin, paracetamol and the non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, actually worsen the headache, both in how often the headache occurs and the level of pain.

 

NICE warns that some people may be "causing themselves more pain than relief".
The guidance calls on GPs and other healthcare professionals to consider the possibility of "medication overuse" in their patients.
You should contact your pharmacist or GP for advice if:
• you take paracetamol, aspirin or an NSAID for 15 days or more in a month to control headaches
• you take an opiate-based painkiller, such as codeine, triptans or ergots,  or a combination of different painkillers, for 10 days or more to control headaches
NICE says that health professionals and patients should be aware of the risk where the headache develops or worsens while they were taking any of the following drugs for three months or more:
• Aspirin, Paracetamol or an NSAID (non-steroidal anti-inflammatory drug) for 15 days or more a month.  NSAIDs include over-the-counter medications such as ibuprofen. These drugs are also used for conditions such as arthritis or bad backs.
• Triptans, opioids, ergots or combination painkillers for 10 days or more a month. These are stronger treatments that may be prescribed by doctors when over-the-counter medications are ineffective. Triptans (for example, sumatriptan, brand name Imigran) are drugs with a different method of action from standard painkillers and are prescribed to relieve migraine or cluster headaches (where there is severe pain or throbbing usually in a particular place, such as around one eye). Opioids are strong painkillers used to relieve persistent pain; there are many opioids ranging from codeine and tramadol to strong opioids such as morphine. Ergots are painkillers that can be used for migraine, though they are rarely prescribed now due to side effects (triptans are prescribed more commonly for migraine).

 

NICE says the only treatment for headaches caused by overuse is to stop using the medication in question. It says the medication should be "stopped abruptly" rather than gradually. It also says headache symptoms are likely to ‘get worse in the short term’, so your pharmacist or doctor should offer "close follow-up and support" as you may experience withdrawal symptoms.

 

Your local pharmacist is a good place to seek advice if you are concerned or have any questions about treating headaches with painkillers.

 

It is estimated that one in 50 people experience headaches caused by medication overuse, with women five times more likely than men to be affected.  This is a highly significant number if you consider the number of people who take painkillers regularly.